Nevada, 2017Flash Flooding in Nevada, August 4, 2017
August 4, 2017 · NWS LKN · 2 events in 1 county or zone
Flash flooding was reported in Manhattan and Tonopah which caused damage to some roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding was reported in Manhattan and Tonopah which caused damage to some roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 4, 2:19 PM PST, 21 minutes earlier.
Area forecast discussion, Aug 4, 2:19 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
319 PM PDT Fri Aug 4 2017
.SYNOPSIS...Saturday will be a few degrees cooler, though still
above normal. By Sunday temperatures will return to near normal,
continuing through the week. There will be isolated to scattered
thunderstorms each day with greatest coverage in central Nevada
this weekend, spreading northward through the week.
&&
.SHORT TERM...The upper level ridge that has been bringing the
above normal heat over the past week is in the process of breaking
down. In fact, heights will be dropping to around 588 dm tomorrow
and 586 dm on Sunday due to low pressure developing off of the
Northern California coast. This sets up the beginning of a trend
to draw moisture further northward a bit each day as well as
cooling our temperatures.
Convection this afternoon has begun along the central convergence
zone and storms will be both moving and developing southward into
northern Nye and White Pine counties through the evening. On
Saturday PWATS of .75 to near an inch creep up into central Nevada
and even northward into Humboldt county. Scattered afternoon
thunderstorms will develop once again around Hwy 50 and south
while there will be more of an isolated threat in areas north of
Hwy 50, though Elko County will likely remain storm free one more
day. High temperatures on Saturday will drop a few degrees more as
we head towards more seasonal daytime temperatures.
Overnight convection is a possibility Saturday night as an upper
level jet begins to nose into southern Nevada. This should mainly
effect Nye and White Pine Counties, though with the moisture in
place a storm cant be ruled out further north reaching towards
Humboldt County.
By Sunday the higher PWATS will be dispersed across all of Nevada.
While thunderstorms are expected to be more widespread on Sunday,
the best instability will once again be in northern Nye and White
Pine counties, with isolated flash flooding possible on both
Saturday and Sunday as these storms will be slow moving. One
limiting factor to convection on Sunday may be the cloud cover
left over from the Saturday night activity. In fact, guidance has
been bringing in much cooler temperatures for Sunday
afternoon in the 80's, likely due to the expected cloud cover.
However, afternoon highs were bumped up a bit above guidance,
especially in northern counties where cloud cover may not be as
widespread.
.LONG TERM...Sunday night through next Friday
Overview and Forecast Confidence:
Confidence is fairly high for synoptic pattern as all models are
pretty similar...that is fairly active pattern with a quiet trend
towards the end of the week. Obviously, low confidence in
placement of best chances for convection.
What's left of a upper level trof lifts northeast over the area
on Monday, pulling the dry/moist line northeast Monday evening.
The subtropical jet is west to east over southern NV so this
places central NV in the most favorable convective environment.
Tue and Wed...another 1.5PV anomaly lifts northeast into northern
CA and northern NV. Jet placement shifts slightly further north
into central NV, so expect the best convective environment to
shift northward also. Best convective indices reside on Wed with
the PV anomaly directly overhead. By Thu, the anomaly has weaken
and push east of the area. The exit region of the jet will still
be in the area, so the environment is still unstable but just for
far eastern or northeast NV. Another 1.5PV anomaly approach the
CA/OR border on Friday, which orientates the sub- tropical jet
more WSW-ENE over central NV and UT. This keeps the environment
unstable near the UT/NV border and northeast corner of N but
drier aloft elsewhere.
Sensible Weather/Impacts:
Precip
T-storms expected on all days with trend towards northeastern NV after
Tue. Flash flooding looks highest Sunday night thru Monday in
central NV, with marginal severe t-storms possible Tuesday thru
Wednesday. Overnight cloud cover will play a critical role in
daytime coverage and intensity. By Friday, small chances remain
near NV/ID/UT border and far northwestern Humboldt county, as the
rest of the CWA looks dry.
Winds
No issues other than gusty outflow winds from t-storms.
Temps
Tricky forecast but overall cooler. Closer to average this time of year
with 80s more prevalent due to convection. I do expect more 90s
for high temps after Thursday and Friday due to decrease in
convection and a slight rise in 500mb heights. Overnight lows
mainly in the 50s and 60s.
&&
.AVIATION...T-storms likely north of TPH...drifting southward to
impact the terminal. Watch for gusty outflow winds from these.
Expect t-storms to stay just outside of ELY but airport could see
gusty winds from outflows from these. No issues expected at WMC
and EKO other than reduce vertical vis (smoke) and high density
altitudes.
&&
.FIRE WEATHER...Winds this afternoon have been gusting to around
25 mph in northern zones and will continue through the early
evening before tapering off. Scattered thunderstorms in central
Nevada, south of and including the US Highway 50 corridor, are
ongoing at this time and will continue this evening before slowly
tapering off tonight. Storms will redevelop in the afternoons
in this area through the weekend, possibly even continuing into
the overnight hours on Saturday night. Weekend storms will be
more isolated in areas north of Hwy 50 with more a dry/wet hybrid.
The main threat will be gusty outflow winds from storms. Zones
455 and 457 also have a threat for localized flash flooding with
slow moving storms.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
90/85/85/90
In the hours before
Local storm report, Aug 4, 9:17 AM PST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
1017 AM PDT FRI AUG 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM DOWNBURST 4 WSW RYNDON 40.93N 115.68W
08/03/2017 ELKO NV PUBLIC
STRONG DOWNBURST WINDS FROM A COLLAPSING
SHOWER PUT OUT A MEASURED WIND GUST OF 62
MPH AND KNOCKED OVER A LARGE TREE. WIND WAS
STRONG ENOUGH TO PICK UP ASH FROM THE RECENT
OIL WELL FIRE AND REDUCE VISIBILITY TO NEAR
ZERO IN OSINO AND OVER INTERSTATE 80.
ADDITIONALLY, A METAL SHED WAS DESTROYED AND
THROWN A COUPLE HUNDRED YARDS.
&&
94Special weather statement, Aug 4, 2:38 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Elko NV
338 PM PDT FRI AUG 4 2017
NVZ040-042315-
Northwestern Nye County NV-
338 PM PDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
415 PM PDT...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Manhattan, moving southwest at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Tonopah and Tonopah Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3807 11724 3824 11743 3843 11718 3834 11699
3805 11709 3805 11724
TIME...MOT...LOC 2237Z 032DEG 36KT 3831 11715
CSFlash Flood, Nye
- When
- August 4, 2:40 PM PST to 5:00 PM PST
- Where
- Nye County, 7.69 mi E of Manhattan to 6.11 mi ENE of Manhattan
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.520, -116.980
Flash flooding was reported between Manhattan and Belmont. The road between Manhattan and Belmont was washed out and needed repair. Damages are estimated.
Flash Flood, Nye
- When
- August 4, 4:00 PM PST to 6:00 PM PST
- Where
- Nye County, 6.34 mi S of Tonopah to 6.63 mi SSW of Tonopah
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.059, -117.246
Flash flooding occurred in the town of Tonopah damaging some road shoulders. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Flash Flooding in Louisiana, August 4 to 5, 2017$5.0 million · 2 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Hail and Damaging Winds in Pennsylvania, August 4, 2017$119,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712901, 712903.